Kentucky, 2018Flooding in Kentucky, September 24, 2018
September 24, 2018 · NWS ILN · 5 events in 3 counties and zones
Showers and thunderstorms developed along a stationary boundary located across the Ohio Valley. A few of storms produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a stationary boundary located across the Ohio Valley. A few of storms produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 24, 9:13 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 24, 9:13 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1013 AM EDT Mon Sep 24 2018
.SYNOPSIS...
Showers will return today as moisture pushes north across the
area. This unsettled weather pattern will persist with several
rounds of showers and thunderstorms with heavy rain possible
until a strong cold front moves through the area late Tuesday
night into Wednesday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Moist mid level southwesterly flow with a couple of embedded
shortwaves tracking north thru the region today. Isentropic lift
which has developed across the region is enhanced as 8H 35 kt
jet develops today. Moisture increases with forecast precipitable
water values approaching 2 inches this afternoon. In this initial
stratiform portion of the event, the radar rainfall estimates
appear to be too low by 30 to 40 percent. Have bumped up pops
across the area and continued the FFA across the far south,
where heavy rain potential will exist.
Very marginal instability develops this aftn and spreads north
across the region. Have slowed the mention of thunder later in
the day. Although shear will exist the limited instby should
inhibit the development of severe weather this aftn.
High temperatures will be limited to lower 70s for the majority
of the region, and the upper 60s for the eastern sections of
Central Ohio.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
The rain is expected to become scattered this evening as the
region moves into an area NVA. However, as the night progresses
and broadscale lift and moisture transport remains over the
region, so the pcpn is forecast become widespread again.
Temperatures will be warm tonight, with lows only in the mid
60s.
On Tuesday, a deep longwave trof swings out of the upper Great
Plains into the northern Mississippi Valley. Ahead of the trof,
a surface cold front will be moving into the western Great Lakes
and lower Ohio Valley. The atmosphere over the region will
remain moist and unstable and showers and thunderstorms will
continue to affect the region. Highs on Tuesday will be warmer,
with highs in the upper 70s.
Large scale forcing will increase Tuesday night as the upper
trof and cdfnt move into the region. Increasing wind shear may
support some organized convection Tuesday night. This is covered
by the SPC SWODY2 slight risk. The main risk is expected to be
damaging winds. High precipitable waters may also lead to heavy
rainfall. Will wait to see what happens today, before issuing a
flood watch for Tuesday night.
The front is forecast to be bisecting the region as Wednesday
begins. Showers and thunderstorms will end from west to east as
drier air works in behind the front. Highs on Wednesday will
range from the upper 60s in the northwest counties to the mid
70s in the southeast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Drier air moves in behind the front Wednesday night through
Thursday. High pressure at the surface also builds in for much
of the rest of the week. However, a weak shortwave embedded
within westerly flow aloft is forecast to move through late
Thursday night into Friday and will bring some clouds and
perhaps a passing shower across the northwest CWA.
Surface high is forecast to move to the east over the weekend as an
upper ridge builds over the south. Meanwhile, across the Ohio
Valley, it appears westerly flow aloft will continue and one or more
shortwaves could bring some clouds and a chance of showers. However,
details associated with the shortwaves is uncertain. For now, have
kept PoPs relatively low with temperatures around climatology.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Showers and rain will continue to spread north, affecting
CMH/LCK and DAY by TAF issuance time. This prevailing light rain
will occur with cigs around 12-1500' through the period,
occasionally rising to 2kft late in the day and evening. Lower
cigs dropping to IFR category will probably occur through early
morning today and the first few hours of the 12z TAF issuance.
After sunset, prevailing rain will break up in favor of
scattered shower activity for the remainder of the overnight
period.
An isolated thunderstorm is not out of the question later this
afternoon and early evening, particularly at KDAY where the
dynamics line up between 21z and 01z. Have seen two CG strikes
in the CWA with this initial line of showers moving northward.
Given some insolation during the day, a few more isolated
strikes could be possible just about anywhere today.
Characterizing this as the expected weather would be an
exaggeration though, and thunder remains removed from the TAF
forecast today. Will amend if noted development occurs or if
movement of a discrete cell looks to impact a TAF site later
today.
OUTLOOK...Thunderstorms with mvfr cigs/vsbys are possible
Tuesday into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ077>079-
081-088.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ089>100.
IN...Flash Flood Watch until 8 PM EDT this evening for INZ073>075-
080.
&&
SYNOPSIS...Hickman/AR/Sites
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...BPP
AVIATION...FranksHazardous weather outlook, Sep 24, 9:18 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1018 AM EDT Mon Sep 24 2018
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-251430-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
1018 AM EDT Mon Sep 24 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential exits for heavy rain with several rounds of showers
and thunderstorms expected through Wednesday. Some of this heavy
rain may lead to flooding. Strong to severe storms will be possible
late Tuesday afternoon and Tuesday night ahead of a cold front. The
main threat will be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-251430-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
1018 AM EDT Mon Sep 24 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential exits for heavy rain with several rounds of showers
and thunderstorms expected through Wednesday. Some of this heavy
rain may lead to flooding. Strong to severe storms will be possible
late Tuesday afternoon and Tuesday night ahead of a cold front. The
main threat will be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Boone
- When
- September 24, 12:30 PM EST to 1:30 PM EST
- Where
- Boone County, 0.67 mi SSW of Walton to 1.2 mi SW of Walton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.861, -84.605
Several inches of water was reported flowing across U.S. Route 25.
Flood, Boone
- When
- September 24, 12:30 PM EST to 1:30 PM EST
- Where
- Boone County, 0.6 mi W of Union to 0.76 mi WSW of Union
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.949, -84.681
High water was reported on Old Union Road.
Flood, Owen
- When
- September 24, 3:00 PM EST to 4:00 PM EST
- Where
- Owen County, 2.07 mi N of Squiresville to 2.53 mi N of Squiresville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.560, -84.950
High water was reported on Big Twin Creek Road.
Flood, Mason
- When
- September 24, 5:00 PM EST to 6:00 PM EST
- Where
- Mason County, 2.14 mi SSE of Fernleaf to 1.9 mi SSE of Fernleaf
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.620, -83.890
High water was reported on Clarks Run Road.
Flood, Mason
- When
- September 24, 5:00 PM EST to 6:00 PM EST
- Where
- Mason County, 1.47 mi W of Helena to 1.09 mi WSW of Helena
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.497, -83.797
High water was reported on Helena Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Tennessee, September 24, 2018$20,000 · EF0 · 3 events
- Damaging Wind in Georgia, September 24, 2018$12,000 · 55 kt wind · 1 event
- Flash Flooding in Tennessee, September 24 to 25, 20182 events
- Flood in Arkansas, September 24 to 30, 20181 event
- Lightning Strike in Florida, September 24, 2018$5,000 · 1 event
- Funnel Cloud in Tennessee, September 24, 20181 event
- Flood in Kentucky, September 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776157, 776158, 776156, 776154, 776155.